Illinois, 2021

Tornado in Illinois, April 28, 2021

April 28, 2021 · NWS ILX · 1 event in 1 county or zone

An outflow boundary from morning convection across north-central Illinois settled southward to just south of the I-72 corridor by the early evening of April 28th. The atmosphere was only modestly unstable and sheared: however, enough surface-based vorticity was present near the boundary to trigger a couple rotating cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An outflow boundary from morning convection across north-central Illinois settled southward to just south of the I-72 corridor by the early evening of April 28th. The atmosphere was only modestly unstable and sheared: however, enough surface-based vorticity was present near the boundary to trigger a couple rotating cells. One of the cells produced a brief very weak tornado northwest of Humboldt in Coles County.|No damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 28, 5:12 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 28, 5:12 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
612 PM CDT Wed Apr 28 2021

.SYNOPSIS...
Issued at 259 PM CDT Wed Apr 28 2021

Shower and thunderstorm chances will continue tonight, with the
higher chances shifting southward with time. Locally heavy
rainfall is still possible, especially in southeast IL where a
Flash Flood Watch remains in effect through Thursday morning. Dry
and pleasant Spring conditions are likely to return for Friday and
Saturday.

&&

.SHORT TERM...(This evening through Thursday night)
ISSUED AT 259 PM CDT Wed Apr 28 2021

The cold frontal progression has been slower than expected, with
locally heavy rainfall so far being confined to near the front
west of the IL River. A break in the heavy rain will occur later
this afternoon before a couple of shortwaves advance across
central and SE IL this evening, producing additional storms and
locally heavy rainfall. A northern wave will advance along the
front north of I-72, while a southern wave will affect our SE
counties south of I-70. PWAT values will remain near the 98th
percentile of climatology, so even with marginal instability, we
could see additional very efficient rainfall producing storms.
The latest high res models show a trend to take the this evenings
southern wave slightly south of our Flash Flood Watch area, but
additional development after midnight could help boost QPF
amounts. Therefore, we will not make any changes to the watch,
which includes only our far SE 3 counties from Flora to
Lawrenceville.

Thursday will see post-frontal showers linger, mainly south of
I-70. However, a weak shortwave is evident in the mid-level flow
that could trigger a late afternoon line of showers farther north,
toward Peoria to Galesburg. Have kept slight chance PoPs lingering
that far behind the front through late afternoon as a result. A
few sprinkles could even continue beyond 6 pm, but have not added
that to the forecast just yet.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 259 PM CDT Wed Apr 28 2021

High surface pressure will advance into Illinois on Friday, with
upper level ridging beginning in the wake of the upper troughs
departure into the NE CONUS. NW flow at the surface will usher in
a cooler air mass, with highs closer to seasonal normals.

Forecast soundings for Saturday show a robust southwesterly low
level jet (LLJ) will develop early Saturday morning and linger
across central IL through mid-day. Mixing heights are projected to
reach high enough to tap into the LLJ, mixing SW winds gusts
around 35 mph to the surface, which will continue Sat afternoon.
High temps will respond in kind, climbing into the mid to upper
70s in most areas. A warm front advancing north into N IL on
Sunday will cause an noticeable increase in surface dewpoints, as
they climb toward 60F in areas west of I-57. As a result, isolated
showers and a few storms will be possible Sunday afternoon for our
areas south of Peoria to Paris.

Rain chances will increase to likely for Monday, as we remain in
the warm sector through Monday evening. A surface low is projected
to advance across N IL late Monday afternoon, which will cause a
cold front to make steady progress across our forecast area Monday
night. An upper level trough will continue to build southward into
the southern Plains and central Mississippi River Valley on
Tuesday and Wednesday. That will keep rain chances going through
mid-week, although higher chances look to be confined to southern
IL, south of our CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 612 PM CDT Wed Apr 28 2021

Showers and thunderstorms expected to increase across the central
IL terminals area this evening, and have included predominant MVFR
cigs/vsbys in shra/vcts after 02Z, although local IFR/LIFR
conditions possible in stronger thunderstorms. As the associated
cold front shifts southward through the night and conditions
stabilize, thunderstorms should decrease from NW to SE, and have
transitioned VCTS out of TAFs after 05Z-08Z. Nevertheless, cigs
should transition to IFR by around 04Z-05Z and remain until 16Z-
18Z Friday, gradually increasing to VFR by 18Z-21Z. Winds variable
across the area with a cold front near KPIA-KBMI amid current
shra/tsra. Winds south of the front S up to 10 kts, while winds
generally light north of the front, transitioning to N-NE. As the
front moves south through the area overnight, winds should shift
to N, becoming N 10-15 kts by 12Z-14Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for ILZ071>073.

&&

SYNOPSIS...Shimon
SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...37
Hazardous weather outlook, Apr 28, 2:03 PM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
303 PM CDT Wed Apr 28 2021

ILZ027>031-036>038-040>051-053-292015-
Cass-Champaign-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark-
Tazewell-Vermilion-Woodford-
303 PM CDT Wed Apr 28 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Periods of showers and thunderstorms will continue this afternoon
and evening. A few storms may be strong to severe. 1 to 1.5
inches of rain is possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Storms will linger into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into tonight.

ILZ052-054>057-061>063-066>068-292015-
Christian-Clark-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Moultrie-Shelby-
303 PM CDT Wed Apr 28 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Periods of showers and thunderstorms will continue this afternoon
and evening. A few storms may be strong to severe. 1 to 3 inches
of rain is possible, with the highest amounts south of I-70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Storms will linger into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into tonight.

ILZ071>073-292015-
Clay-Lawrence-Richland-
303 PM CDT Wed Apr 28 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Periods of showers and thunderstorms will continue this afternoon
and evening. A few storms may be strong to severe. Heavy rain of 2
to 3 inches is expected. A Flash Flood Watch is in effect from
this afternoon through Thursday afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Storms will linger into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into tonight.

Erwin

In the hours before

Local storm report, Apr 28, 2:45 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
345 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HEAVY RAIN       1 SSW PEORIA            40.70N 89.60W
04/28/2021  M2.19 INCH       PEORIA             IL   MESONET

            MESONET STATION DW4942 HANNA CITY.

0300 PM     HEAVY RAIN       MARSHALL COUNTY AIRPORT 41.02N 89.39W
04/28/2021  M2.01 INCH       MARSHALL           IL   AWOS

            FELL BETWEEN 12PM AND 3PM.

0132 PM     HEAVY RAIN       1 NE ALTA               40.83N 89.62W
04/28/2021  M1.50 INCH       PEORIA             IL   MESONET

            MESONET STATION EW0762 DUNLAP.

0310 PM     HEAVY RAIN       1 NW PEORIA             40.73N 89.60W
04/28/2021  M1.50 INCH       PEORIA             IL   BROADCAST MEDIA

0100 PM     HEAVY RAIN       CHILLICOTHE             40.92N 89.48W
04/28/2021  M1.31 INCH       PEORIA             IL   MESONET

            MESONET STATION CHLI2 0.9 E CHILLICOTHE.

0134 PM     HEAVY RAIN       PEORIA HEIGHTS          40.74N 89.58W
04/28/2021  M1.11 INCH       PEORIA             IL   MESONET

            MESONET STATION CW9901 PEORIA HEIGHTS.

&&

ERWIN
Local storm report, Apr 28, 3:48 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
448 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HEAVY RAIN       DUNLAP                  40.86N 89.68W
04/28/2021  M1.60 INCH       PEORIA             IL   BROADCAST MEDIA

            STORM TOTAL AS OF REPORT TIME.

&&

ERWIN
Local storm report, Apr 28, 4:44 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
544 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       3 NE BRIMFIELD          40.87N 89.84W
04/28/2021  M2.50 INCH       PEORIA             IL   PUBLIC

            RAINFALL TOTAL FROM STORMS THIS AFTERNOON.
            RESULTED IN DITCHES BECOMING VERY FULL OF
            WATER.

0132 PM     HEAVY RAIN       1 SSW PEORIA            40.70N 89.60W
04/28/2021  M2.19 INCH       PEORIA             IL   MESONET

            MESONET STATION DW4942 HANNA CITY.

0300 PM     HEAVY RAIN       MARSHALL COUNTY AIRPORT 41.02N 89.39W
04/28/2021  M2.01 INCH       MARSHALL           IL   AWOS

            FELL BETWEEN 12PM AND 3PM.

0410 PM     HEAVY RAIN       DUNLAP                  40.86N 89.68W
04/28/2021  M1.60 INCH       PEORIA             IL   BROADCAST MEDIA

            STORM TOTAL AS OF REPORT TIME.

0132 PM     HEAVY RAIN       1 NE ALTA               40.83N 89.62W
04/28/2021  M1.50 INCH       PEORIA             IL   MESONET

            MESONET STATION EW0762 DUNLAP.

0310 PM     HEAVY RAIN       1 NW PEORIA             40.73N 89.60W
04/28/2021  M1.50 INCH       PEORIA             IL   BROADCAST MEDIA

0530 PM     HEAVY RAIN       4 W NORMAL              40.51N 89.06W
04/28/2021  M1.50 INCH       MCLEAN             IL   PUBLIC

            REPORT RELAYED BY BROADCAST MEDIA.

0100 PM     HEAVY RAIN       CHILLICOTHE             40.92N 89.48W
04/28/2021  M1.31 INCH       PEORIA             IL   MESONET

            MESONET STATION CHLI2 0.9 E CHILLICOTHE.

0520 PM     HEAVY RAIN       2 N NORMAL              40.53N 88.99W
04/28/2021  M1.30 INCH       MCLEAN             IL   MESONET

            FELL IN ONE HOUR; SWOP REPORT.

0134 PM     HEAVY RAIN       PEORIA HEIGHTS          40.74N 89.58W
04/28/2021  M1.11 INCH       PEORIA             IL   MESONET

            MESONET STATION CW9901 PEORIA HEIGHTS.

&&

ERWIN
Local storm report, Apr 28, 5:42 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
642 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       2 SE DUNLAP             40.84N 89.65W
04/28/2021  M1.79 INCH       PEORIA             IL   MESONET

&&

The radar

The Lincoln radar (KILX), 102 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Coles

When
April 28, 6:36 PM CST to 6:37 PM CST
Where
Coles County, 2.86 mi NW of Humboldt to 2.9 mi NW of Humboldt
Rating
EFU
Path length
0.11 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.633, -88.352

A very weak tornado briefly touched down in a field northwest of Humboldt at 7:36 PM CDT. The tornado quickly dissipated before causing any damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950815.